A longitudinal study of factors explaining attitude change towards gambling among adolescents

Pallesen, S., Hanss, D., Molde, H., Griffiths, M.D. ORCID: 0000-0001-8880-6524 and Mentzoni, R.A., 2016. A longitudinal study of factors explaining attitude change towards gambling among adolescents. Journal of Behavioral Addictions, 5 (1), pp. 59-67. ISSN 2062-5871

[img]
Preview
Text
PubSub5113_Griffiths.pdf - Published version

Download (124kB) | Preview

Abstract

Background and aims:
No previous study has investigated changes in attitudes toward gambling from under legal
gambling age to legal gambling age. The aim of the present study was therefore to investigate attitudinal changes during this transition and to identify predictors of corresponding attitude change.
Methods:
In all 1239 adolescents from a national representative sample participated in two survey waves (Wave 1; 17.5 years; Wave 2; 18.5 years).
Results:
From Wave 1 to Wave 2 the sample became more acceptant toward gambling. A regression analysis showed
that when controlling for attitudes toward gambling at Wave 1 males developed more acceptant attitudes than
females. Neuroticism was inversely related to development of acceptant attitudes toward gambling from Wave 1 to
Wave 2, whereas approval of gambling by close others at Wave 1 was positively associated with development of
more acceptant attitudes. Continuous or increased participation in gambling was related to development of more acceptant attitudes from Wave 1 to Wave 2. Conclusions:
Attitudes toward gambling became more acceptant when
reaching legal gambling age. Male gender, approval of gambling by close others and gambling participation predicted development of positive attitudes toward gambling whereas neuroticism was inversely related to development of positive attitudes toward gambling over time.

Item Type: Journal article
Publication Title: Journal of Behavioral Addictions
Creators: Pallesen, S., Hanss, D., Molde, H., Griffiths, M.D. and Mentzoni, R.A.
Publisher: Akadémiai Kiadó
Date: 30 March 2016
Volume: 5
Number: 1
ISSN: 2062-5871
Identifiers:
NumberType
10.1556/2006.5.2016.017DOI
Rights: © 2016 Akadémiai Kiadó, Budapest. An open access journal.
Divisions: Schools > School of Social Sciences
Depositing User: Jill Tomkinson
Date Added: 04 Apr 2016 10:07
Last Modified: 18 Oct 2017 14:20
URI: http://irep.ntu.ac.uk/id/eprint/27287

Actions (login required)

Edit View Edit View

Views

Views per month over past year

Downloads

Downloads per month over past year